Rinsho Shinkeigaku (Clinical Neurology)

Brief Clinical Note

A case of myopathy, myocarditis, and encephalitis with nonconvulsive status epileptics after immune checkpoint inhibitor therapy for ureter cancer

Sayaka Akazawa, M.D.1), Yoshihisa Otsuka, M.D., Ph.D.1), Rei Hashimoto, M.D.1), Minori Matsumoto, M.D., Ph.D2), Yukihiro Yoneda, M.D., Ph.D.1) and Yasufumi Kageyama, M.D.1)

1) Division of Neurology, Hyogo Prefectural Amagasaki General Medical Center
2) Division of Urology, Hyogo Prefectural Amagasaki General Medical Center

A 72-year-old man, who had received pembrolizumab of immune checkpoint inhibitor (ICI) over 6 months for ureter cancer, developed progressive skeletal muscle weakness, dysarthria, dyspnea, and consciousness disturbance over the past two weeks. The systemic work-up tests documented an encephalitis, myopathy, and myocarditis. Multiple autoimmune antibodies of anti-Tr, anti-titin, anti-kv1.4, anti-GM1 and anti-GD1a were positive in the serum. Although myopathy and myocarditis responded to high-dose steroid pulse therapy, encephalopathy deteriorated. Electroencephalogram showed a fluctuated pattern of rhythmic delta activity with fast waves, and a rapid response to intravenous diazepam revealed a condition of nonconvulsive status epileptics (NCSE). The patient had an uneventful course after anti-epileptic medication. The ICIs therapy may trigger a broader activation of multiple autoimmune mechanisms. When an encephalitis by immune-related adverse events does not respond to standard immunotherapy, NCSE may be a main pathophysiological mechanism, thereby anti-epileptics being an alternative treatment option.
Full Text of this Article in Japanese PDF (1625K)

(CLINICA NEUROL, 62: 395−398, 2022)
key words: immune-related adverse events (irAE), immune checkpoint inhibitor (ICI), myopathy, encephalitis, nonconvulsive status epileptics (NCSE)

(Received: 20-Nov-21)